|An HIV Information Site & HIV Educational Resource Site (HIS & HERS)|
or, "What should I do if I am tired all the time?"
Side effects from medications are pretty common, but fortunately they are generally pretty mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
The most important thing to do about side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with. Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
anything that causes fever or weight loss
moderate or worse anemia
excess alcohol use
congestive heart failure
low testosterone levels (men)
|Explanation and Possible Solutions|
Do not stop any medications that you think may be
causing the fatigue until you have spoken with your healthcare
provider. If you absolutely MUST stop a suspected antiretroviral
medication, stop all of your antiretroviral medications at the same
time. Do not stop just the suspected medication or you might lose
the effectiveness of the remaining drugs. This warning does not
apply to medications that are not antiretrovirals.
Fatigue is one of the most common complaints in internal medicine, family practice, and HIV care. Fatigue may be due to lack of the appropriate amount of sleep, lack of exercise, depression, hormonal problems, recent illnesses particularly after being in bed for several days, anything that causes weight loss, many viral illnesses including hepatitis and mononucleosis, and many medications including ones for HIV and general medications as well. To complicate matters, there may be several causes of fatigue present at any one time.
It is important to address the issues of sleep and exercise first and foremost. Without proper sleep and exercise, you may continue to feel fatigued regardless of other causes. Proper sleep is sometimes difficult to obtain (see the topic of insomnia on this site and others). The proper amount is an individual thing and varies between 5 and 9 hours usually. Regular exercise is the best sleeping aid that exists. Exercising vigorously for 45-90 minutes 3-5 days per week will improve your ability to sleep soundly and will make your muscles stronger which attacks fatigue from another angle. However, excessive exercise can make you fatigued also.
Diagnosing and treating infections will help this cause of the problem.
Many blood pressure medications (antihypertensives) and medications used for tension, nervousness, insomnia, and depression can cause or worsen fatigue. Pain medications that contain opium derivatives (opiates) often cause or contribute to fatigue. Consult with your healthcare provider if this is the case.
Anything that produces weight loss produces fatigue. From Jenny Craig to low male hormone levels, weight loss will intensify or produce fatigue. Therefore, if one must lose weight, it is recommended that you lose weight slowly at approximately 1 pound per week to minimize the possibility of fatigue.
Alcohol and drug use will not only make your sleep less restful, but their direct toxicity will make you more fatigued and depressed.
Diarrhea is very fatiguing due to loss of nutrition and fluids. Fluid replacement and continued food intake will help to minimize the effects of diarrhea. See the diarrhea section of this site.
Many males with AIDS may have low testosterone levels. Low testosterone levels result in depression, weight loss, loss of muscle mass, erectile dysfunction, and fatigue. Pain medications that contain opiate derivatives (morphine, oxycodone, etc.) also can lower testosterone levels. If you have or have had low T-cells and you are fatigued, ask your healthcare provider about testing your testosterone level. If testosterone is supplemented (usually by a skin patch or gel), your testosterone levels can return to normal and you will feel much better.
Depression and stress can make you very fatigued. It is important to consider these problems if you are fatigued and the other causes seem less likely.
Antiretroviral medications such as zidovudine can produce fatigue relatively benignly. However, rarely antiretroviral medications can inhibit cells within the human body. Zalcitabine, didanosine, stavudine, and zidovudine can inhibit the ability of cells within the human body to produce their energy supplies. This is called lactic acidosis and unless it is picked up early, it can be very dangerous or even deadly. Even more rarely other NRTI antiretroviral medications can cause lactic acidosis. If your fatigue is worsening and you are taking one of the medicaitons listed above, consult with your healthcare provider.
If you would like a PDF version for printing, click HERE.